Discontinuation of non-nucleoside reverse transcriptase inhibitor-based highly active antiretroviral therapy due to nucleoside analogue reverse transcriptase inhibitorrelated metabolic toxicity
ABSTRACT We aimed to evaluate the reasons for, and timing of, treatment changes in a cohort of treatment-naïve patients initiating non-nucleoside reverse transcriptase inhibitor (NNRTI)-containing highly active antiretroviral therapy (HAART). All 268 patients initiating these regimens between January 1998 and September 2003 were included. Median follow up was 103 weeks. The median baseline CD4 count was 150 cells/microL. Seven patients (3%) died and 155 patients (58%) experienced a change in their HAART regimen. The reasons drugs were discontinued included toxicity in 106 patients (40%), virological failure in 21 (8%), other reasons in 23 (9%) and unknown reasons in five (2%). Fifty-one patients (19%) stopped NRTIs due to peripheral neuropathy, hyperlactataemia, lipoatrophy, lipodystrophy or myelosuppression, and these events were more likely in patients with baseline CD4 count below the median (P = 0.039). The findings in this cohort show that discontinuation of HAART was commonly due to toxicity, especially metabolic or mitochondrial toxicity in those with lower baseline CD4 count.
SourceAvailable from: Jerome Hahn Kim[Show abstract] [Hide abstract]
ABSTRACT: We investigated the impact of neutralizing antibodies (NAbs) on CD4 T-cell count and viral load in a cohort of HAART recipients who underwent extended structured treatment interruption. Substudy of NAb in the AIDS Clinical Trials Group 5170 trial. Early plasma samples from 50 volunteers who discontinued HAART were evaluated in a peripheral blood mononuclear cell-based neutralization assay against a panel of four subtype B primary isolates. We found that high-titer (90% inhibitory dose > 500) NAb against two or more isolates was associated with reduced viral load (P = 0.003 at 12-week posttreatment interruption). This effect faded with time, losing significance (P = 0.161) by study conclusion. Participants possessing the highest NAb levels against individual isolates appeared more likely to have lower viral loads with the association gaining significance against the R5-tropic primary isolate US1 (P = 0.005). There was no association between broader neutralization and CD4 T-cell slope over time. The data suggest that high-titer NAb responses at the time of treatment interruption are associated with reduced viral load over time, but not CD4(+) T-cell decline.AIDS (London, England) 01/2012; 26(1):1-9. DOI:10.1097/QAD.0b013e32834d606e · 6.56 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Balance and gait problems have been detected among patients with HIV/AIDS. The extent to which these problems are exacerbated by either frailty or obesity has not been examined. Objective The purpose of this study was to compare participants who differed in body mass and the presence or absence of HIV/AIDS. This was a cross-sectional study. Quantitative measurements were obtained from 86 participants who were HIV-type 1 (HIV-1) seronegative and 121 participants who were seropositive divided into subgroups based on their body mass index (BMI <21, 21-29, or >29 kg/m(2)). Participants who were seropositive were impaired relative to seronegative controls on several indices, including the limit of stability, sway amplitude and sway strategy, gait initiation time, and gait speed during a fast pace condition. Participants who were obese also exhibited impairments, which were evident during assessments of the limit of stability, nonpreferred leg stance time, sway strategy, normal and fast gait speed, fast gait initiation time, and 360-degree turn time. Importantly, the analysis revealed that participants with both attributes were more impaired than those with either or neither attribute: patients who were obese and seropositive were more impaired in fast gait initiation time and cadence, nonpreferred leg stance time, 360-degree turn time, and sway strategy scores. Limitations The validity of BMI as a measure of body mass can be challenged. In addition, the validity of chair rise time and 360-degree turn time as estimates of lower-extremity strength (force-generating capacity) can be argued. The present findings have an obvious and unfortunate implication: as more patients who are HIV-1 seropositive join the seronegative community in becoming obese, the effects of obesity and their disease may summate and their risk for balance and gait problems may increase.Physical Therapy 04/2011; 91(7):1063-71. DOI:10.2522/ptj.20100292 · 3.25 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: INTRODUCTION:: Since 2002, the World Health Organization has recommended either nevirapine (NVP) or efavirenz (EFV) as part of first-line antiretroviral therapy. These two drugs are known to have differing toxicity profiles, but the clinical importance of these toxicities overall is not well established. METHODS:: We systematically reviewed adverse events among treatment-naïve HIV-positive adults and children receiving either NVP or EFV as part of first-line antiretroviral therapy. The primary outcome was drug discontinuation as a result of any adverse event; specific toxicities were evaluated as secondary outcomes. Point estimates and 95% confidence intervals (95% CI) were calculated and proportions and odds ratios (OR) pooled using fixed-effects meta-analysis. RESULTS:: We reviewed data on 26446 adult and 3975 chidren from 8 randomized trials and 26 prospective cohorts. Overall, adults on NVP were more than two times more likely to discontinue treatment due to any adverse event compared to patients on EFV (OR 2.2, 95%CI 1.9-2.6). Severe hepatotoxicity (OR 3.3, 95%CI 2.5-4.2), severe skin toxicity (OR 3.9, 95%CI 2.5-5.4), and severe hypersensitivity reactions (OR 2.4, 95%CI 1.9-2.9) were more likely to occur among patients on NVP. Patients receiving EFV were more likely to experience severe CNS-events (OR 3.4, 95%CI 2.1-5.4). Similar associations were seen in children. DISCUSSION:: Compared to NVP, EFV is associated with a lower frequency of severe adverse events, in particular treatment discontinuations. This finding supports a move towards efavirenz-based therapy as the preferred first-line treatment regimen for HIV treatment within a public health approach.AIDS (London, England) 01/2013; 27(9). DOI:10.1097/QAD.0b013e32835f1db0 · 6.56 Impact Factor